Hail, El Paso
- When
- September 26, 4:10 PM MST
- Where
- El Paso County, 2.37 mi NNE of El Paso
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.813, -106.421
Social media report showed hail up to the size of quarters near Fort Bliss.
A surge of moisture moved into the El Paso area from the east as a weak upper disturbance moved along the International Border. Enough instability and shear lead to severe thunderstorms and flash flooding in El Paso.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A surge of moisture moved into the El Paso area from the east as a weak upper disturbance moved along the International Border. Enough instability and shear lead to severe thunderstorms and flash flooding in El Paso.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 26, 1:50 PM MST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 250 PM MDT Tue Sep 26 2023 ...New SYNOPSIS, DISCUSSION, FIRE WEATHER... .SYNOPSIS... Issued at 1213 PM MDT Tue Sep 26 2023 Scattered thunderstorms will continue tonight across the area. A few could become severe, mostly east of the Rio Grande Valley, with large hail and damaging winds. Drier air moves in Wednesday and Thursday for mostly clear skies and little, if any, chance of rain. Southerly flow brings some more moisture into the area Friday through Sunday, with a chance of thunderstorms, mainly from the Rio Grande Valley east. Temperatures will remain above normal. && .DISCUSSION... Issued at 1213 PM MDT Tue Sep 26 2023 Sub-tropical moisture plume over the southern CWA with shortwave trough just entering the NW CWA. Dewpoints up into the mid/upper 50s, an increases of around 15 degrees from yesterday. Expecting ramp up in thunderstorms with some possibly severe; and reality is verifying this. Storms, as expected, limited to the mountains now, but should be spreading to the lowlands next few hours. Again best chances for thunderstorms and severity is from the RG Valley east, as good CAPE values and veering shear exist. PWs of 150% or more also persist and with the slow storm movement, can't rule out some flooding. Are already seeing severe hail indications on the radar. GFS showing good Otero County outflow around sunset, so lowland development may be enhanced for El Paso/Dona Ana Counties this evening. Northwest flow increasing Wednesday as short wave moves to our east and ridging builds in to our west. This general pattern will persist through the weekend and only increase the southerly flow as Gulf of Alaska upper low moves into the Pac NW. Thus expect initial dry out Wed/Thur behind the exiting short wave. Mid-level flow begins pushing moisture in Friday and the weekend. Models have been pretty consistent on this. Hence put POPs back in- mainly RG Valley east on Friday and then further east Sat/Sun. Moisture moves further east Mon/Tue. && .AVIATION... (18Z TAFS) Issued at 1201 PM MDT Tue Sep 26 2023 SCT-BKN100 BKN250. Developing over mountains...scattered OVC060CB 3-5SM TSRA. A few storms could produce large hail and gusty winds 35-50KT. The storm activity moves to the lowlands after 21Z. Thunderstorms mostly dissipating after 06Z. && .FIRE WEATHER... Issued at 1213 PM MDT Tue Sep 26 2023 Not much fire weather concerns for this period. Scattered thunderstorms this evening, with a few of them severe with large hail and damaging winds. Brief dry out Wed/Thur before isolated thunderstorms again Friday through Sunday. The best chances for these storms will be from the Rio Grande Valley east. Temperatures will remain just above normal. Min RHs: Lowlands 15-25% through Sunday, highest east of El Paso. Mountains 20s over the Gila/Black Range, and 35-45% over the Sacramentos, all through Sunday. Vent rates good Wednesday, then very good-excellent Thursday through Sunday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 65 94 67 97 / 30 0 0 0 Sierra Blanca 58 88 59 91 / 50 10 10 10 Las Cruces 60 91 61 95 / 40 0 0 0 Alamogordo 58 89 60 92 / 30 0 0 0 Cloudcroft 43 67 42 69 / 30 10 0 10 Truth or Consequences 59 90 60 93 / 30 10 0 0 Silver City 56 86 57 87 / 10 0 0 10 Deming 59 94 58 96 / 20 0 0 0 Lordsburg 60 94 59 94 / 10 0 0 10 West El Paso Metro 65 93 66 96 / 30 0 0 0 Dell City 60 91 59 94 / 30 10 0 0 Fort Hancock 61 95 62 96 / 50 0 0 0 Loma Linda 59 86 61 90 / 40 0 0 0 Fabens 62 93 63 95 / 30 0 0 0 Santa Teresa 60 92 61 95 / 40 0 0 0 White Sands HQ 62 91 64 95 / 40 0 0 0 Jornada Range 56 91 56 94 / 50 0 0 0 Hatch 57 94 57 96 / 40 10 0 0 Columbus 61 93 63 96 / 20 0 0 0 Orogrande 55 89 55 92 / 40 0 0 0 Mayhill 49 80 49 82 / 30 20 0 10 Mescalero 47 77 48 81 / 40 10 0 10 Timberon 46 76 47 79 / 40 10 0 10 Winston 50 83 50 86 / 10 10 0 10 Hillsboro 55 91 57 92 / 20 10 0 0 Spaceport 55 89 56 93 / 40 0 0 0 Lake Roberts 49 84 49 85 / 20 10 0 10 Hurley 57 88 57 92 / 10 0 0 0 Cliff 49 94 51 94 / 10 0 0 0 Mule Creek 44 88 47 88 / 0 0 0 0 Faywood 58 89 59 90 / 20 10 0 0 Animas 58 94 59 94 / 10 0 0 10 Hachita 58 94 59 94 / 10 0 0 0 Antelope Wells 59 94 59 94 / 10 0 0 10 Cloverdale 60 89 59 88 / 10 0 0 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && FORECASTER...17-Hefner
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1100 AM MDT Tue Sep 26 2023 NMZ401-403>411-414>417-425>429-TXZ418>424-271730- Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Central Grant County/Silver City Area- Southern Gila Region Highlands/Black Range- West Central Tularosa Basin/White Sands- East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1100 AM MDT Tue Sep 26 2023 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop this afternoon and evening, mainly east of the Rio Grande. There is a marginal risk that a few of these storms could become severe with hail over an inch in diameter, wind gusts to 60 mph and brief heavy rain. Storms will move out of the area by midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday After a couple of dry days Wednesday and Thursday, daily storm chances return for Friday through the weekend. Storms look to mainly be focused east of the Rio Grande again. Most storms will not become severe, but a few could on Saturday with hail over an inch in diameter, strong winds and brief heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters are encouraged to report any severe weather to the National Weather Service or law enforcement. 26
Special Weather Statement
National Weather Service El Paso TX
235 PM MDT Tue Sep 26 2023
NMZ427-262100-
West Central Tularosa Basin/White Sands NM-
235 PM MDT Tue Sep 26 2023
...A strong thunderstorm will impact portions of western Otero and
northeastern Dona Ana Counties through 300 PM MDT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of White Sands National Park. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Sands National Park and Lake Lucero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3267 10642 3276 10649 3286 10639 3271 10628
TIME...MOT...LOC 2035Z 241DEG 4KT 3274 10642
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BROWNSpecial Weather Statement
National Weather Service El Paso TX
252 PM MDT Tue Sep 26 2023
NMZ417-262130-
Otero Mesa NM-
252 PM MDT Tue Sep 26 2023
...A strong thunderstorm will impact portions of south central Otero
County through 330 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Orogrande, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Otero
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3228 10577 3233 10579 3243 10563 3217 10554
TIME...MOT...LOC 2052Z 262DEG 10KT 3232 10573
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BROWNSpecial Weather Statement
National Weather Service El Paso TX
322 PM MDT Tue Sep 26 2023
NMZ417-262200-
Otero Mesa NM-
322 PM MDT Tue Sep 26 2023
...A strong thunderstorm will impact portions of southern Otero
County through 400 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Orogrande, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
The Otero Mesa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3215 10584 3221 10585 3228 10570 3213 10567
TIME...MOT...LOC 2122Z 261DEG 8KT 3219 10580
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BROWNSpecial Weather Statement
National Weather Service El Paso TX
340 PM MDT Tue Sep 26 2023
NMZ414-416-417-429-TXZ420-421-262215-
Southeast Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
340 PM MDT Tue Sep 26 2023
...Strong thunderstorms will impact portions of south central Otero
and northwestern Hudspeth Counties through 415 PM MDT...
At 340 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Timberon to 12 miles
southeast of Desert Haven. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loma Linda, Desert Haven, Cornudas, Cornudas Mountains, and The Otero
Mesa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3254 10543 3160 10549 3166 10597 3241 10595
TIME...MOT...LOC 2140Z 261DEG 14KT 3237 10574 3176 10575
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BROWNSpecial Weather Statement
National Weather Service El Paso TX
405 PM MDT Tue Sep 26 2023
TXZ418-419-262230-
Eastern/Central El Paso County TX-Western El Paso County TX-
405 PM MDT Tue Sep 26 2023
...A strong thunderstorm will impact portions of central El Paso
County through 430 PM MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Central El Paso, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East El Paso, Central El Paso, and Mission Valley.
This includes Interstate 10 in Texas near mile marker 19, and between
mile markers 28 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3171 10637 3173 10638 3175 10641 3176 10645
3176 10647 3175 10648 3175 10649 3176 10651
3177 10650 3176 10629 3168 10634
TIME...MOT...LOC 2205Z 299DEG 6KT 3173 10641
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BROWNSpecial Weather Statement
National Weather Service El Paso TX
415 PM MDT Tue Sep 26 2023
NMZ417-429-262245-
Southeast Tularosa Basin NM-Otero Mesa NM-
415 PM MDT Tue Sep 26 2023
...Strong thunderstorms will impact portions of south central Otero
and northwestern Hudspeth Counties through 445 PM MDT...
At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Orogrande to 14 miles
northeast of Loma Linda. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cornudas Mountains and The Otero Mesa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3200 10589 3234 10603 3246 10559 3200 10548
TIME...MOT...LOC 2215Z 255DEG 14KT 3229 10588 3203 10581
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BROWNThe El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Social media report showed hail up to the size of quarters near Fort Bliss.
Extensive water in flood prone areas from near Executive and Paisano Drive to Porfirio Diaz into downtown El Paso. Several stalled vehicles and water running across highways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142118, 1142123.